The effect of oral isotretinoin (13-cis retinoic acid) on hearing systems in patients with acne vulgaris: a prospective study


Karabulut H., KARADAĞ A. S. , Acar B., Daglı M., Karabulut I., Özmen E., et al.

INTERNATIONAL JOURNAL OF DERMATOLOGY, cilt.50, ss.1139-1143, 2011 (SCI İndekslerine Giren Dergi)

  • Cilt numarası: 50 Konu: 9
  • Basım Tarihi: 2011
  • Doi Numarası: 10.1111/j.1365-4632.2011.04959.x
  • Dergi Adı: INTERNATIONAL JOURNAL OF DERMATOLOGY
  • Sayfa Sayısı: ss.1139-1143

Özet

Isotretinoin is widely used in the treatment of extensive and nodulocystic acne. The objective of this prospective study was to investigate whether oral isotretinoin could affect the hearing system. Thirty-eight patients with acne vulgaris (76 ears) who were diagnosed and treated at the Department of Dermatology were included in the current study. Study evaluation visits were performed at baseline and at Weeks 1, 2 and 3. Pure-tone averages (PTAs) of air conduction thresholds at 250 Hz (PTA1); 500, 1000, and 2000 Hz (PTA2); 4000, 8000, and 10, 000 Hz (PTA3); and 12, 500, 16, 000, 18, 000 and 20, 000 Hz (PTA4) for each ear were calculated separately. Assessment of the efficacy was based on the audiometric findings. Compared with pre-treatment evaluation, the PTAs of patients were found to be significantly different at the first week for PTA2 (P = 0.033) and PTA3 (P = 0.001), at the second week for PTA1 (P = 0.036), and at the third week for PTA4 (P = 0.002). Our results suggest that the oral isotretinoin (13-cis retinoic acid), which is a derivative of retinol (vitamin A), improved the hearing level of the patients in all audiometric frequencies in a short-period follow-up.